FROM OUR READERS
Editor’s note: This Letter is in response to the article published in Psychiatric Times, “Sorting Out the Antidepressant ‘Withdrawal’ Controversy,” by Ronald W. Pies, MD and David N. Osser, MD. What follows this letter is a rejoinder by Dr Pies and Osser.
Dr Read is Professor at the University of East London and a member of the International Institute for Psychiatric Drug Withdrawal, Sweden. Dr Davies is Associate Professor at the University of Roehampton and a member of the All Party Parliamentary Group for Prescribed Drug Dependence, London.
We are pleased to see that eminent psychiatrists in the US are beginning to acknowledge and discuss the difficulties millions of people around the world are having when they try to withdraw from antidepressants. However, overall, we fear that rather than “Sorting Out the Antidepressant Withdrawal Controversy,” Drs Pies and Osser have made use of imaginary case-studies, appeals to clinical experience, a biased reading of our recent systematic review,1 and a selective use of literature, in order to try and reassure professionals that antidepressant withdrawal is minimal and easily manageable—a view that is clearly inconsistent with an evidence-based approach to this issue.
For example, while the clinical experience of just two people (Drs Pies and Osser) is considered valid data for determining what is and is not “common,” the personal experiences of thousands of people who have actually tried to withdraw from antidepressants is characterized as “anecdotal” and “extreme.” In our opinion, when clinicians start from the false presumption that in their clincial experinece a problem is rare, this can become a self-fulfilling prophecy that minimizes the problem in perpetuity. Let us remember, it was the “clinical experience” of most psychiatrsts in the 1960s and 1970s that benzodiazapines were not addcitive, which of course turned out to be wrong. Furthermore, dismissing the lived experience of thousands of people in the online layperson withdrawal community does not exactly endear the profession to those they purport to help, and does not take us closer to solutions to the problems they are describing.
With such diametrically opposed experiences between professionals and patients, we must, as always, turn to the research. Here again, we believe Drs Pies and Osser demonstrate bias. We are grateful to them for reporting that our own recent systematic review found that an average of 56% of people experience antidepressant withdrawal symptoms when trying to come off the drugs, and that about 46% of these people rate their symptoms as severe. Drs Pies and Osser correctly state that a commentary by the British National Health Service (NHS)2pointed out that some of the studies used to calculate the percentage of people experiencing withdrawal symptoms utilized online surveys, and that “Online surveys are prone to selection bias, as people are more likely to respond to a survey if they have experienced a problem than if they haven’t. This means the results [of the Davies and Read study1] may overestimate the proportion of people who experience antidepressant withdrawal.”
What the authors fail to report is that the very next sentence of the NHS commentary2 reported that “And some of the studies followed unusually short trials of antidepressants (for example, 8 weeks or 12 weeks), whereas most people are prescribed the drugs for at least 6 months. Short treatment trials might underestimate difficulties seen withdrawing from longer-term treatment.” In addition, Drs Pies and Osser do not inform readers that our review1 directly addressed the possible bias of the online surveys by pointing out that in the two largest surveys 83% and 65% of the participants reported that the antidepressants had helped them, so the samples were, if anything, biased towards people with a positive view of the drugs rather than a negative one.
It may be useful to look at the three types of study our review included to see that, when grouped, they did not differ greatly in terms of withdrawal incidence. The weighted averages are as follows:
• The three online surveys – 57.1% (1790/3137)
• The five naturalistic studies – 52.5% (127/242)
• The six short randomised controlled trials – 50.7% (341/673)
Reaching similar findings from different methodologies is typically seen to strengthen confidence in an overall estimate. In fact, findings from the three methodology types demonstrate that it is broadly safe to conclude that at least half of people suffer withdrawal symptoms when trying to come off antidepressants.
Drs Pies and Osser seem keen to promote use of the term “discontinuation syndrome” rather than refer to withdrawal, as we indicated in our study. The definition of “discontinuation syndrome” that is currently in use emerged from the “Discontinuation Consensus Panel” funded by Eli Lilly in 1996,3 which, for commercial reasons, erroneously separated antidepressant withdrawal from other CNS drug withdrawals.4 We agree with Fava and colleagues,5 who noted in 2015 that the term “discontinuation syndrome” minimizes the vulnerabilities induced by SSRI and should be replaced by “withdrawal syndrome” or, in our view, “withdrawal reaction” or “symptom.”
We do appreciate Pies and Osser acknowledging that “many clinicians—including, unfortunately, some psychiatrists—have underestimated the potential severity and duration of antidepressant discontinuation/withdrawal syndromes.” This is an important first step.
About 37 million in the US are prescribed antidepressants in any given month (about 13% of the adult population) and half of those have been taking them for at least 5 years.6 We now know for certain that millions of people in the US and beyond struggle when they try to come off these drugs. Underestimating the problem is not going to help patients get the accurate information, and the withdrawal support services, they need and deserve.
1. Davies J, Read J. A systematic review into the incidence, severity and duration of antidepressant withdrawal effects: Are guidelines evidence-based? Addict Behav. 2018 Sep 4. [Epub ahead of print].
2. Calls for guidelines to be revised over antidepressant withdrawal symptoms. NHS. October 3, 2018. https://www.nhs.uk/news/medication/calls-for-guidelines-be-revised-over-antidepressant-withdrawal-symptoms/. Accessed January 29, 2019.
3. Schatzberg AF, Haddad P, Kaplan EM, et al. Serotonin reuptake inhibitor discontinuation syndrome: A hypothetical definition. Discontinuation Consensus panel. J Clin Psychiatry. 1997;58(Suppl 7):5-10.
4. Nielsen M, Hansen EH, Gotzsche PC. What is the difference between dependence and withdrawal reactions? A comparison of benzodiazepines and selective serotonin re-uptake inhibitors. Addiction. 2012;107:900–908.
5. Fava GA, Gatti A, Belaise C, et al. Withdrawal symptoms after selective serotonin reuptake inhibitors discontinuation: A systematic review. Psychother Psychosom. 2015;84:72-81.
6. Mojtabai R1, Olfson M. National trends in long-term use of antidepressant medications: Results from the U.S. National Health and Nutrition Examination Survey. J Clin Psychiatry. 2014;75:169-77.